Tornadoes · United States · Kentucky · 2025

EF2 tornado, Ovil to Allegre, Kentucky, May 16, 2025

From Ovil to Allegre, this EF2 tornado ran 6.0 miles across Todd and Christian counties on May 16, 2025, touching down at 6:42 PM CDT and reaching 200 yards wide. It killed nobody, and did $1.1 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 16, 2025
Touchdown
6:42 PM CDT (23:42 UTC)
Lifted
6:49 PM CDT (23:49 UTC)
On the ground
7 minutes
Path length
6.0 miles (9.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$1.1 million
Counties
Todd and Christian counties
Touchdown point
36.947, -87.301
Lift-off point
36.943, -87.193
Record number
2505161742-01

The damage survey

14 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • Dozens of trees snapped or uprooted
  • Total loss of several chicken coops.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A 500mb shortwave trough moved across the Upper Midwest with height falls across the Quad State during the afternoon and evening of the 16th. The exit region of a strong (125kt) upper level jet was positioned across the area as well. Low-level winds strengthened during the afternoon to 50kts at 850mb. Following the early AM convection, ample sunshine allowed for a very unstable airmass to develop with CAPE of 3000-4000J/kg with deep layer shear of 65-70kts. Late afternoon, STP peaked at 9 near the Wabash/Ohio River confluence with effective SRH of 300-400m2/s2. Mid-level lapse rates peaked at 8-8.5C/km for much of the Quad State with significant hail parameter of 3-5 mid-afternoon and DCAPE peaking at 1200-1500J/kg. Initial storm formation was discrete with very large hail and tornadoes, with storms becoming more linear later in the evening with the approach of a cold front.||Afternoon supercells produced very large hail, especially in Ballard County, with pictures of hail estimated up to 4.5 inches in/near Barlow with many additional reports of ping pong ball to baseball size hail. Many windows were broken as a result, along with plenty of damage to gutters, roofs, vehicles, and siding. Many reports of ping pong to golf ball size hail with this supercell continued through McCracken County, increasing to tennis ball size in Livingston County. Baseball size hail also occurred south of Princeton in Caldwell County. Three tornadoes occurred with the late afternoon supercells. The southern two were an EF-1 southwest of Lamasco in Lyon County, and an EF-2 which tracked from near Ovil in Christian County to northeast of Allegre in Todd County. The northern tornado was an EF-3 in Union County, the fourth tornado from the supercell which initially produced the EF-4 in Williamson County, Illinois. With the Union County tornado, the worst of the damage was along Robinson Rd and Terre Hill Rd off of US-60 and Wildlife Rd off of KY-56.||During the evening hours, the storms organized into a linear structure, with straight-line wind damage taking over as the primary severe weather hazard. Three notable swaths of straight-line winds occurred: 1. Southeastern Marshall County, 2. Princeton in Caldwell County, and 3. Southwestern Trigg County from Cumberland Shores eastward near Donaldson Creek. Many houses were damaged with these storm lines, particularly in Princeton and Cumberland Shores. Straight-line wind damage was reported in many other parts of Western Kentucky, and one tornado occurred during the evening, an EF-2 south of Hopkinsville.

An EF-2 tornado (EF-1 in Christian County) started along Shaw Ovil Road where it did some minor damage to a couple homes and snapped a couple tree trunks. It continued east into Todd County south of Ovil Rd. Estimated peak winds for the Christian County portion of the tornado were 105mph.

An EF2 tornado started along Shaw Ovil Road in Christian County, continuing east into Todd County, crossing Hwy 189 and eventually lifting to the west of Hwy 181. The worst damage occurred along Blue Hole Road where several chicken houses were completely destroyed and a mobile home was swept away. Dozens of trees were snapped or uprooted and a few outbuildings were damaged. Peak winds for the Todd County portion of the tornado, and the tornado as a whole, were 120mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 16, 6:26 PM CDT, 16 minutes earlier. Its key messages:

  • A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized.
  • More stormy weather returns early next week with severe weather potential again Tuesday.
Area forecast discussion, May 16, 6:26 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Fri May 16 2025

.KEY MESSAGES...

- A significant dangerous severe weather outbreak is expected
  this afternoon into this evening. All severe hazards are in
  play...including strong/intense, and potentially long tracked
  tornadoes, widespread and potentially significant damaging
  wind, and large and damaging hail. The inherent risk of
  flooding from very heavy rain will be more localized.

- More stormy weather returns early next week with severe
  weather potential again Tuesday.

&&

.DISCUSSION...
Issued at 1148 AM CDT Fri May 16 2025

As the atmosphere recovers from early day thunderstorms, all
indications are that by mid afternoon, we will again be primed
and ready for severe storms to develop. Our thermodynamics
remain charged, with 3500-4500 J/KG2 expected ahead of the
approaching system. It brings with it the right entrance region
of an upper level jet, while the low levels start cranking
too...deep layer shear remains largely 50-60 KTS thru the
event. The incoming CAM models all paint some discrete
development as early as 19 or 20Z, with more elements becoming
linear with time thereafter. There is some play between about
half of the modeling suggesting an area of low pressure
developing with a warm and cold sector on the mesoscale or
smaller, while the other half are more discrete with perhaps two
line segments moving across the area. STP still goes up to
about 7 and with such high CAPE and SRH that is 250-350 m2/s2 on
average, we're concerned at the high end potential for
significant tornadoes/damaging wind, not to mention the large
hail threat. Residual boundaries laid out already or in the pm
convective atmosphere may further complicate these layouts, but
it appears that regardless of that, or it even muting that
somewhat, we'll have an active and very dangerous afternoon-
evening to come. Ultimately we may see the convection line out
with intense wind gusts in excess of 70 mph as it sweeps across
the area by late evening. In addition to the aforementioned
hazards, we'll also see an inherent risk of flooding from very
heavy rain, but it should be more localized.

We get a short-lived pause thereafter, CWA-glancing activity
not withstanding, that carries us thru the first half of the
weekend, before the pattern turns more active the back half of
the weekend and leading into next week. That's when our next
best chance of strong storms comes in by/for Day5 (Tuesday), but
many elements will have to come together between now and then
for us to have higher confidence precision in the 15% blanket
SPC has overtop most of the PAH FA for now.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 626 PM CDT Fri May 16 2025

Several large supercell storms will continue quickly east this
evening, and may eventually grow into a line over west Kentucky
later this evening. KMVN should already be out of the woods, and
KCGI will be close at 00Z. It should be done at KPAH and KOWB by
03Z. Wind gusts over 50kts, large hail, and tornadoes are all
potential hazards. Ahead of the storms south winds will gust
20-25kts. Winds will eventually settle down under 10kts
overnight as they shift to the west southwest. West winds will
gust 15-25kt for much of the day Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DH
AVIATION...DRS
Hazardous weather outlook, May 16, 11:17 AM CDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1117 AM CDT Fri May 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1117 AM CDT Fri May 16 2025 /1217 PM EDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A significant and dangerous severe weather outbreak is still
anticipated this afternoon and evening. Supercells are expected
to form into an intense line of storms late in the afternoon and
early this evening. Strong tornadoes, widespread and locally
intense damaging winds, and very large hail, will be possible.
Very heavy rain may cause localized flooding. Frequent deadly
lightning will accompany strong storms as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms return to the forecast early next week, with Tuesday
offering the next best chance for strong to potentially severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated later today into tonight.

In the hours before

Local storm report, May 16, 6:12 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
612 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             Cambria                 37.78N 89.12W
05/16/2025  M1.75 Inch       Williamson         IL   Trained Spotter

&&

bm
Special weather statement, May 16, 6:12 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
612 PM CDT Fri May 16 2025

ILZ085>094-KYZ001>017-021-022-MOZ110>112-114-170200-
Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-Alexander-
Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Muhlenberg-Todd-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz,
Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Greenville, Elkton, Bloomfield, Sikeston, Charleston,
and New Madrid
612 PM CDT Fri May 16 2025

...Dangerous Severe Thunderstorms Moving through the Area this
Evening...

Several intense supercell thunderstorms are occuring across
southeast Missouri, southern Illinois and western Kentucky as of 6
pm. Any of these storms will be capable of producing very large
hail to tennis ball size, wind gusts to 80 mph and a few
tornadoes.

If your area receives a warning this evening, please take them
seriously and be near a sturdy shelter.

The severe weather threat is expected to move out of the area by
midnight.
Local storm report, May 16, 6:16 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
616 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             Royalton                37.88N 89.11W
05/16/2025  E1.00 Inch       Franklin           IL   Public

            Report from mPING: Quarter (1.00 in.).

&&

bm
Local storm report, May 16, 6:24 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
624 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Tornado          3 NNW Creal Springs     37.66N 88.85W
05/16/2025                   Williamson         IL   Law Enforcement

            reported tornado on the ground.

&&

bm
Local storm report, May 16, 6:33 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
633 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Hail             3 NW Cape Girardeau     37.33N 89.59W
05/16/2025  M0.50 Inch       Cape Girardeau     MO   Public

            Report from mPING: Half-inch (0.50 in.).

&&

bm
Local storm report, May 16, 6:40 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
640 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tornado          1 S Morley              37.03N 89.61W
05/16/2025                   Scott              MO   Trained Spotter

            tornado on ground.

&&

bm

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

11.7 hours before the tornado, 107 km from the path. May 16, 2025.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2164 joules per kilogram, CIN -66, lifted condensation level 807 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 104 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2164 J/kg
Mixed-layer CIN
-66 J/kg
Surface CAPE
1764 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
2.3
Supercell composite
5.7
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

0.3 hours after it, 107 km from the path. May 17, 2025.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2481 joules per kilogram, CIN -13, lifted condensation level 952 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2025-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
2935 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
4.8
Supercell composite
17.5
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Hopkinsville (HVC), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Campbell radar (KHPX), 23 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of May 16, 2025

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 167:46 AM CDTEF1Craighead, AR7.1150$25,000
May 1612:42 PM EDTEF1Gloucester, NJ8.1300$60,000
May 161:25 PM CDTEF1Texas, MO2.4100$20,000
May 162:52 PM EDTEF0Washington, PA0.575$10,000
May 162:39 PM CDTEF2Saint Louis, MO to IL23.21,750438$1.6 billion
May 162:53 PM CDTEF2Iron, MO3.3150
May 163:54 PM CDTEF3Stoddard, MO16.1200210$15 million
May 163:59 PM CDTEF0Scott, MO0.6100$10,000
May 164:03 PM CDTEF2Cape Girardeau, MO1.4225$175,000
May 165:51 PM EDTEF1City of Baltimore, MD4.375$1.5 million
May 166:44 PM EDTEF2Greene, IN14.020013$1.1 million
May 165:52 PM CDTEF1Dorchester, MD to DE11.3600$50,000
May 165:54 PM CDTEF1Lyon, KY0.8210$100,000
May 167:15 PM EDTEF1Greene, IN1.8100$50,000
May 166:15 PM CDTEF4Marion tornado, IL16.39007$25 million
May 167:27 PM EDTEF2Monroe, IN35.3350$1.2 million
May 166:38 PM CDTEF1Crawford, IL to IN10.7100$15,000
May 166:40 PM CDTEF1Scott, MO1.3100$175,000
May 166:48 PM CDTEF1Saline, IL6.875$10,000
May 166:56 PM CDTEF2Saline, IL9.9250$37,000
May 167:58 PM EDTEF0Putnam, IN0.420$20,000
May 168:02 PM EDTEF1Dearborn, IN6.3250$60,000
May 167:16 PM CDTEF3Union, KY9.95004$15 million
May 169:26 PM CDTEF2Christian, KY10.0225$1.3 million
May 169:27 PM CDTEF4London tornado, KY60.11,70018
May 169:55 PM CDTEF1Logan, KY2.675

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.